Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

March 20, 2003Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 20, 2003, 3:28 PM EST for Barry County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 3:28 PM EST (20:28 UTC)
Expired
Mar 20, 2003, 4:15 PM EST
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS53 KGRR 202028
SVRGRR
MIC015-202115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 415 PM EST

* AT 327 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 9 MILES SOUTHWEST OF DELTON TO 5 MILES
  SOUTH OF BANFIELD...OR FROM 6 MILES NORTHEAST OF EASTWOOD TO 8
  MILES NORTHWEST OF BATTLE CREEK...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   BANFIELD AROUND 335 PM EST
   LACEY...DELTON...ASSYRIA AROUND 340 PM EST
   ORANGEVILLE...DOWLING AROUND 345 PM EST
   HASTINGS AROUND 400 PM EST
   IRVING...MIDDLEVILLE AROUND 405 PM EST
   WOODLAND AROUND 410 PM EST

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4245 8553 4245 8511 4274 8511 4275 8553

$$

OSTUNO NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 10:15 PM EST, 17 hours 13 minutes earlier.

Area forecast discussion, Mar 19, 10:15 PM EST, 17 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EST WED MAR 19 2003

...RAIN ENDING / AREAS OF FOG AND LOW CLOUDS TO FOLLOW...

AREA OF RAIN OR SHOWERS ASSOCIATED WITH SHEAR LOBE MOVING NORTH WITH
THE UPPER LEVEL SYSTEM IS NEARLY OUT OF THE CWA AS I WRITE THIS AT
10 PM. THERE IS A CONSIDERABLE AMOUNT OF LOW AND MID LEVEL WARM DRY
AIR MOVING FROM SOUTH TO NORTH ACROSS INDIANA INTO LOWER MICHIGAN.
THE 1000/850 RH IS BELOW 70 PCT OF A LARGE PART OF SRN IN AND SRN
IL. THIS AREA OF DRY AIR MOVES INTO SW LOWER MICHIGAN AFTER
MIDNIGHT. MEANWHILE A LARGE AREA OF 700 MB AIR SOUTH OF MICHIGAN HAS
RH VALUES BELOW 60 PCT.  ALL OF THAT TOO IS COMING NORTH INTO LOWER
MICHIGAN.  SINCE THE OCCLUDED FRONT IS JUST BEHIND THE RAIN
AREA...EVEN THROUGH THE AIR WILL BECOME UNSTABLE OVERNIGHT...THERE
IS NOT FOCUS TO DO ANYTHING WITH IT.  THE RUC SUGGESTS THE 850 TO
500 LAPSE RATE WILL BE NEAR 8C/KM OVER THE SOUTHERN CWA BY 12Z. 850
LI VALUES WILL BE NEAR ZERO IN THAT AREA TOO.  BUT AGAIN...NO
FOCUS.  THE CONVECTION THIS EVENING HAS BEEN ON BOTH SIDES OF THIS
UNSTABLE AIR PARCEL... NOT IN THE MIDDLE OF IT.  THE CONVECTION THAT
CROSSED CHI IS ON THE WEST SIDE OF THIS INSTABILITY WHILE THE
CONVECTION OVER SRN OH IS ON THE EAST SIDE OF THIS AREA OF
INSTABILITY.  THERE ARE LOW LEVEL JETS TO THE LEFT OF EACH OF THESE
CONVECTION AREAS.  THAT TOO STAYS BOTH WEST AND EAST OF SOUTHWEST
MICHIGAN.  BOTTOM LINE IS WHILE THERE WILL BE
INSTABILITY...OVERNIGHT THERE WILL BE NOTHING TO KICK IF OFF. SO
ONCE THE MID CLOUDS LEVEL ONLY THE VERY LOW LEVEL MOISTURE WILL BE
LEFT.  WITH THE PRESSURE GRADIENT DECREASING OVERNIGHT AREAS OF LOW
CLOUDS AND FOG ARE LIKELY.  SO I WILL UPDATE THE FORECAST TO MOSTLY
CLOUDY WITH AREA OF FOG.

THING COULD GET MORE CONVECTIVE DURING THURSDAY AS THAT UPPER LEVEL
SYSTEM SHIFTS THE LOW LEVEL JET A LITTLE FARTHER EAST AND THAT PUTS
SOUTHWEST MICHIGAN UNDER THE GUN FOR THUNDERSTORMS DURING THE
AFTERNOON. HAIL AND WIND WOULD BE THE PRIMARY THREAT BASES ON THE
LACK OF GOOD LOW LEVEL WIND SHEAR BUT SIGNIFICANT INSTABILITY IF SFC
TEMPS. COULD GET NEAR 70F... WHICH THEY WELL COULD.

.GRR....NONE.

WDM
Hazardous weather outlook, Mar 20, 12:25 PM EST, 3 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT SOUTHWEST MICHIGAN THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY CONTAIN HAIL CLOSE
TO THREE QUARTERS OF AN INCH IN DIAMETER AND GUSTY WINDS TO 50 MPH.

A LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN INDIANA AT NOON
WILL MOVE TO THE NORTH NORTHEAST AT 20 MPH THIS AFTERNOON. THESE
STORMS WILL MAINLY AFFECT LOCATIONS WEST OF HIGHWAY 131 BETWEEN 1 PM
AND 3 PM... ALTHOUGH ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP FARTHER EAST AS THE AFTERNOON PROGRESSES.

DENSE FOG IS EXPECTED TO REDEVELOP TONIGHT...WHICH COULD CREATE
PROBLEMS FOR THE FRIDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE FRIDAY AS A COLD FRONT PUSHES
THROUGH THE REGION.  AT THIS TIME...THESE STORMS ARE FORECASTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

MEADE MJS

In the hours before

Special weather statement, Mar 20, 2:24 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 PM EST THU MAR 20 2003

MIC025-075-077-159-202200-

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 800 PM EST THURSDAY EVENING FOR THE FOLLOWING AREAS:

IN MICHIGAN THIS WATCH INCLUDES 4 COUNTIES...
IN SOUTH CENTRAL MICHIGAN:

CALHOUN AND JACKSON

IN SOUTHWEST MICHIGAN:

KALAMAZOO AND VAN BUREN

THIS INCLUDES THE CITIES OF ALBION...BATTLE CREEK...EASTWOOD...
JACKSON...KALAMAZOO...MARSHALL...PAW PAW...PORTAGE...SOUTH HAVEN...
VANDERCOOK LAKE AND WESTWOOD.

THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HAIL THAT IS 3/4 OF
AN INCH IN DIAMETER.

NJJ OSTUNO
Local storm report, Mar 20, 3:06 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0306 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    VICKSBURG                 MI   1.00 IN HAIL
03/20/03   KALAMAZOO

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:37 PM ESTSevere Thunderstorm WarningGRRKalamazoo53 min
Mar 20, 3:43 PM ESTSevere Thunderstorm WarningGRRIonia, Kent62 min
Mar 20, 4:26 PM ESTSevere Thunderstorm WarningGRRMontcalm64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.